If you suffer from eczema and use steroid creams you may need to read up on Topical Steroid Withdrawal (TSW). Having suffered from eczema for over 30 years, its a term I’m only just starting to hear used. Here, I explain briefly what it is.
What is Topical Steroid Withdrawal (TSW)?
According to the National Eczema Association...
Topical corticosteroids withdrawal (sometimes called “topical steroid addiction” or “Red Skin Syndrome”) appears to be a clinical adverse effect that can occur when topical corticosteroids are inappropriately used or overused, then stopped.
In essence, if you use steroid creams frequently for long periods of time to treat eczema, your body can become reliant on the creams. When you stop or cut down the amount of steroid applied, the skin reacts as it has become dependant on the cream and so the vicious cycle begins!
What are the symptoms?
It’s a tough one as often the symptoms of withdrawal can be the same or similar to those of the original eczema or reaction (which was the reason for using the cream in the first place)
- Hot, burning, stinging, red skin
Symptoms can appear immediately after stopping the cream application or they can have a more delayed response. They can last a few weeks to months. It’s very much dependant on how much cream you’ve used, the potency of the creams and for how long. Plus let’s not forget everyone is different and reacts differently so it really is hard to say.
Speak to your doctor or skin specialist before changing your habits.
For me, Steroid creams have worked in treating my eczema. I have had some really really bad flares in my time and at worst have been covered head to toe. If I’d not had the creams to use, I’m sure I’d have had infections and would have been in a far worse state than I am now. BUT… the creams tend to only work for a period of time. At the end of the day, my eczema will always come back. There’s no cure. It’s about managing it as best you can. If steroid creams are used correctly they can be extremely effective in calming the skin and allowing the skin to heal yet if overused can cause really harmful and long term effects on the skin – some of which I have definitely experienced (and still do).
I personally have gone through Topical Steroid Withdrawal (TSW) a few times mainly during my pregnancies. I refrained from using the creams when pregnant as I was unsure of the risks posed to my babies. During which time my eczema was horrendous.
Currently, as I write this I’m having another flare. My face is experiencing what looks like red skin syndrome yet my neck has dry eczema patches. Is it Topical Steroid Withdrawal (TSW) from stopping the creams or a flare from the external environmental factors like the cold weather and dry air from the heating??
Only time will tell…
You may also like: